Diclofenac sodium (marketed as Voltaren), a drug used to treat rheumatic and arthritic disorders, has been implicated in a batch of cases of hepatitis and one death.
The drug, one of the nonsteroidal anti inflammatory drugs (NSAIDS), was found to cause "significant" hepatitis which developed several weeks after initiation of the drug and lasted four to six weeks after discontinuing the drug.The one patient who died developed fatal hepatitis despite early withdrawal of the drug.
According to the study, three other deaths have been associated with diclofenac use.
Nevertheless, the study cautioned that it is not known whether this particular drug is more likely to cause hepatitis than any of the other NSAIDs.
An editorial in the Journal of the American Medical Association says that women over 50 being treated for rheumatic or arthritic conditions and who may be receiving other medications are particularly susceptible to liver problems.
This latest side effect joins a growing list of reactions to NSAIDS, including gastrointestinal upsets and bleeding, hair and fingernail loss, epilepsy, Parkinson's disease, blurred vision, changes in blood pressure or abnormal heatbeat.
We would be well advised. . . to monitor liver functions . . . carefully and serially in any patient undergoing long term NSAID therapy," says the editorial. "Certainly, these potent drugs with recognized dangerous side effects should be restricted in their prescription and used with caution for trivial and self limiting complaints."